J.T. was a former professional baseball player who came to our practice after being diagnosed at age 45 with severe rheumatoid arthritis (RA). In the prime of his youth, J.T. played for a number of minor league teams, and even after his baseball career, he remained an avid exercise enthusiast and was a regular at his neighborhood gyms.
Unfortunately, as he neared his 40th birthday, J.T.’s body began to break down, and by the time he came into our office for an evaluation, he was deemed totally disabled.
A full workup showed 12 tender and 10 swollen joints, multiple metacarpophalangeal and proximal interphalangeal joint erosions, as well as elevated C-reactive protein (CRP) and erythrocyte sedimentation rates (ESR). In addition, J.T.’s anti-cyclic citrullinated peptide (anti-CCP) and rheumatoid factor (RF) levels both tested positive, as did his anti-Ro/SSA antigens, anti-La/SSB antigens, and anticardiolipin antibodies.
Based on these results, we diagnosed J.T. with Sjögren’s syndrome secondary to RA. While he had no previous personal history of cardiovascular disease (CVD), J.T.’s brother had been diagnosed with coronary artery disease in his early 40s and had triple bypass surgery at age 45. Increasing our concerns for development of CVD, J.T. also tested low for testosterone, which can raise the risk of developing CVD by 25%.1
When he came to our office, J.T. had been taking prednisone for approximately 10 years to manage his pain. Because of his elevated risk of developing CVD, we hoped to be able to carefully wean J.T. off of steroids, which we never were able to reduce below 10 mg a day.
Unfortunately, J.T. had problems with nearly every medication we threw at him, rapidly going from one to the next every few months. He had gastrointestinal issues with doses of methotrexate greater than 10 mg, and eventually couldn’t even tolerate a low dose without having breathing difficulties. He failed to respond to pantoprazole, dexlansoprazole, esomeprazole, and omeprazole. Hydroxychloroquine caused visual changes. Sulfasalazine, even at a low dose of 500 mg BID, caused GI issues.
We then brought out the big guns by moving to the biologics, although we had no greater success. Six months after starting etanercept, J.T. developed pneumonia. Infliximab was effective for only 1 year. He had an allergic reaction to rituximab in the infusion center. Tocilizumab caused too many GI-related side effects. Abatacept was not covered by his insurance.
Failure after failure after failure. It shouldn’t be surprising that J.T. became profoundly depressed as a result of all of these disappointments.
Because of his family history of CVD, positive anti-CCP and RF levels, duration of RA, and multiple extra-articular manifestations, we kept a close eye on J.T.’s CVD-related risks during his years being treated within our center. As with management of his RA, we had limited success managing his hemoglobin and hematocrit levels (he was eventually diagnosed with anemia of chronic disease). J.T.’s ESR and CRP rates also remained elevated throughout the course of his care, which is particularly dangerous in patients at risk for CVD (high ESR and CRP levels can promote endothelial dysfunction and structural vessel abnormalities).2 We were also concerned about J.T.’s very low HDL of 37 md/dL (a risk factor for the development of a coronary artery disease)3 and his depression, which can increase levels of coronary calcium (another risk factor of CVD).4
With J.T., there was challenge after challenge, and disappointment after disappointment. The final blow came when, at age 52, he was found dead from apparent sudden cardiac arrest.
J.T. was a difficult case for a variety of reasons. With so many mitigating factors and variables to control—long-term uncontrolled RA, unfavorable laboratory results, crushing depression, and more—the outcome was not the home run we were seeking. Despite our struggles in J.T.’s care, we are lucky to have fewer strikeouts today with the growing body of information about RA and CVD and the array of treatment options we can provide to our patients.
Jacqueline Fritz, RN, MSN, CNS, RNBC, is Owner and Coordinator of Education at the Medical Advancement Center in Cypress, CA. Her primary responsibility is working as an advanced practice nurse for a large rheumatology practice where she is involved in patient visits, research programs, and infusion center coordination. In addition, she enjoys speaking, teaching, and learning about immunology.
- Corona G, Rastelli GG, Monami,M. et el. Hypogonadism is a risk factor for cardiovascular mortality in men: a meta analytical study. Eur J Endocrinol. 2011;165:687-701.
- Libby P. Role of Inflammation in atherosclerosis associated with rheumatoid arthritis. Am J Med. 2008;121(Suppl 1):S21-31.
- Watanabe J, Charles-Schoeman C, Miao Y, et al . Proteomic profiling following immunoaffinity capture of high-density lipoprotein: association of acute-phase proteins and complement factors with proinflammatory high-density lipoprotein in rheumatoid arthritis. Arthritis Rheum. 2012;64(6):1828-37.
- Barclay L. Depression linked to CVD risk in rheumatoid arthritis. Available at www.medscape.com/viewarticle/849514. Accessed February 24, 2016.